Ohio, 2015

Extreme Cold in Ohio, February 14 to 15, 2015

February 14 to 15, 2015 · NWS PBZ · 3 events in 3 counties and zones

An arctic cold front crossed eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland the afternoon of the 14th, with snow squalls reducing visibility below one quarter mile at times. Wind gusts over 40 MPH occurred with the snow squalls, and thunder-snow was reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An arctic cold front crossed eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland the afternoon of the 14th, with snow squalls reducing visibility below one quarter mile at times. Wind gusts over 40 MPH occurred with the snow squalls, and thunder-snow was reported. Behind the front from the morning of the 15th into the 16th, temperatures dropped below zero, with extreme wind chills. The lowest wind chills reported were -37 degrees in Canaan Heights, WV, -33 near Strattanville, PA, -32 at Deep Creek Lake, MD, and -24 at East Palestine, OH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 14, 6:42 PM EST, 18 minutes earlier.

Area forecast discussion, Feb 14, 6:42 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
642 PM EST SAT FEB 14 2015

.SYNOPSIS...
AN ARCTIC COLD FRONT WILL BRING BITTERLY COLD TEMPERATURES AND
WIND CHILLS TO THE REGION THROUGH THE START OF THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
600 PM UPDATE...WILL BE CANCELING THE WINTER WEATHER ADVISORY FOR
ALL LOCATIONS EXCEPT THE RIDGES. THERE WILL STILL BE SCATTERED
SNOW SHOWERS AROUND THIS EVENING...BUT THE MAIN LINE OF
ACCUMULATING SNOW IS WELL TO THE EAST. HAVE ADJUSTED POPS FOR THE
OVERNIGHT. WITH SUCH STRONG SUBSIDENCE AND ARCTIC AIR...FELT THAT
FLURRIES WOULD BE APPROPRIATE FOR MOST OF THE REGION OVERNIGHT.
HAVE VERY LOW CONFIDENCE IN HITTING THE OVERNIGHT LOW AS GUIDANCE
IS SHOWING LARGE DIFFERENCES. WENT COLDER THEN PREVIOUS BUT DID
NOT GO TO THE COLDEST MODEL.

PREVIOUS DISCUSSION...

PER THE LATEST SATELLITE AND RADAR...STRONG SNOW SQUALL LINE TIED
TO THE ARCTIC FRONT CONTINUES TO PUSH ACROSS THE REGION THIS
AFTERNOON. MUCH LIKE A CONVECTIVE LINE IN SUMMER...STEEP LOW
LEVEL LAPSE RATES AND INSTABILITY FROM THE DIGGING UPPER TROUGH
HAS PROVIDED FOR 1 INCH AN HOUR RATES AND NEAR ZERO VISIBILITY
WITH THIS LINE. IN ADDITION...SEVERAL LIGHTNING STRIKES AND
THUNDER SNOW HAVE BEEN RECORDED ACROSS NORTHERN WV AS OF THIS HOUR.

IN ADDITION TO THE BRIEF HEAVY SNOW...WIND GUSTS WILL APPROACH
45MPH ALONG AND BEHIND THE LINE AS WINDS WITH A STRONG 850MB JET
ARE TRANSLATED TO THE SURFACE. INSTEAD OF HOISTING A SEPARATE
ADVISORY FOR THE WIND...OPTED TO HIGHLIGHT THE WIND THREAT IN THE
WINTER WEATHER ADVISORY AS BLOWING SNOW WILL LIKELY FURTHER
DETERIORATE VIABILITY THROUGH THE EARLY EVE.

BEHIND THE FRONTAL PASSAGE THIS EVENING...SUBSIDENCE SHOULD
QUICKLY BRING AN END TO ACCUMULATING SNOWFALL. IN ADDITION...WITH
MOST OF THE ATMOSPHERIC PROFILES WELL BELOW THE OPTIMUM SNOW
GROWTH ZONE...ANY SNOW POTENTIAL THAT REMAINS WILL BE LIGHT AND MORE
OR LESS FLURRIES. THE STRENGTH OF THE COLD FRONT WILL PROVIDE FOR
THE COLDEST NIGHT THUS FAR THIS WINTER AND WITH A TIGHTENING
SURFACE PRESSURE GRADIENT BETWEEN THE STRENGTHENING COASTAL LOW TO
THE EAST AND THE HIGH TO THE WEST...THE ELEVATED WINDS OVERNIGHT
SHOULD BRING MOST IF NOT ALL OF THE FORECAST AREA TO WIND CHILL
VALUES OF -25 DEGREES. WITH THE NEWEST MODEL DATA COMING IN WITH
STRONGER COLD ADVECTION AND LOWER TEMPERATURES ACROSS THE OHIO AND
NORTHERN WV COUNTIES...HAVE UPGRADED THOSE ZONES TO A WIND CHILL
WARNING. THE REMAINDER OF THE WARNING WILL STAY IN TACT AS
IS...WITH VALUES APPROACHING -25 TO -35 TOWARD SUNDAY MORNING.

DESPITE A GRADUAL WARMING IN TEMPERATURES ALOFT ON SUNDAY...HIGHS
WILL LIKELY NOT MODERATE WELL AS W-NW FLOW CONTINUES. SURFACE HIGH
WILL CONTINUE TO BUILD EASTWARD DURING THE DAY SUNDAY...HELPING TO
SCATTER OUT CLOUDS BY LATE IN THE DAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
ALREADY FRIGID TEMPERATURES WILL FURTHER PLUMMET AFTER NIGHTFALL
AS THE HIGH SHIFTS EASTWARD AND WIND DIMINISHES. EXPECT SUB ZERO
READINGS ONCE AGAIN ON MONDAY MORNING ALBEIT WITH LIGHTER
WIND...AND ONLY RELATIVE IMPROVEMENT THROUGH THE DAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE LONG TERM PERIOD REMAINS A LOW CONFIDENCE DEPICTION AS MODELS
CONTINUE TO PROG THE TUESDAY...WEDNESDAY SYSTEM TO OUR SOUTH.
MORE COLD AND OCCASIONAL CHANCES FOR SNOW SHOWERS CAN BE EXPECTED
AS SOLUTIONS INDICATE DEVELOPMENT OF A BROAD...HIGH AMPLITUDE
NORTH AMERICAN TROUGH BY MID TO LATE WEEK. WPC GUIDANCE CONTINUES
TO BE IN LINE WITH THESE TRENDS AND FEW ADJUSTMENTS WERE NEEDED
FOR THE LONG TERM FORECAST.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
THE MAIN SNOW SQUALL ACTION HAS EXITED TO THE EAST. SOME SCATTERED
SHSN REMAIN...THESE WILL TAPER TO FLURRIES BY MIDNIGHT WITH DRY
ARCTIC AIRMASS INCOMING. WINDS WILL CONTINUE TO GUST TO BETWEEN 25
AND 35 KNOTS THIS EVENING...BEFORE SLOWLY DIMINISHING OVERNIGHT
TO 10-20 KNOTS BY 12Z. CIGS WILL BE HIGH-END MVFR OR VFR FOR THE
MOST PART...BUT OCCASIONAL IFR VIS IN LINGERING SHSN AND BLSN WILL
CONTINUE FOR SEVERAL HOURS...BEFORE IMPROVING BY MIDNIGHT. AFTER
12Z...EXPECT MVFR/VFR CIGS TO REMAIN...WITH CLOUDS SCATTERING OUT
DURING THE LATE MORNING/EARLY AFTERNOON.

OUTLOOK.../SUNDAY THROUGH WEDNESDAY/...
RESTRICTIONS ARE POSSIBLE AGAIN WITH TUESDAY AND WEDNESDAY AS
WEATHER DISTURBANCES MOVE THROUGH.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND CHILL WARNING UNTIL 10 AM EST MONDAY FOR MDZ001.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MDZ001.
OH...WIND CHILL WARNING UNTIL 10 AM EST MONDAY FOR OHZ039>041-
     048>050-057>059-068-069.
PA...WIND CHILL WARNING UNTIL 10 AM EST MONDAY FOR PAZ007>009-
     013>016-020>023-029-031-073>076.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR PAZ074-
     076.
WV...WIND CHILL WARNING UNTIL 10 AM EST MONDAY FOR WVZ001>004-012-
     021>023-041.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ023-
     041.

&&
Hazardous weather outlook, Feb 14, 6:05 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EST SAT FEB 14 2015

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-022-152315-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
605 PM EST SAT FEB 14 2015

...WIND CHILL WARNING IN EFFECT UNTIL 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ023-041-152315-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
605 PM EST SAT FEB 14 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WIND CHILL WARNING IN EFFECT UNTIL 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 14, 2:47 PM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EST SAT FEB 14 2015

OHZ059-069-PAZ021-029-031-073>076-WVZ003-004-012-022-023-142115-
ALLEGHENY PA-BELMONT OH-FAYETTE PA-FAYETTE RIDGES PA-GREENE PA-
MARSHALL WV-MONONGALIA WV-MONROE OH-OHIO WV-PRESTON WV-WASHINGTON PA-
WESTMORELAND PA-WESTMORELAND RIDGES PA-WETZEL WV-
247 PM EST SAT FEB 14 2015

...A DANGEROUS SNOW SQUALL WILL AFFECT EXTREME SOUTH CENTRAL
ALLEGHENY...EXTREME SOUTHEASTERN BELMONT...EXTREME SOUTHEASTERN
OHIO...FAYETTE...GREENE...MARSHALL...NORTH CENTRAL PRESTON...NORTHERN
MONONGALIA...NORTHERN MONROE...NORTHERN WETZEL...SOUTHERN WASHINGTON
AND SOUTHERN WESTMORELAND COUNTIES...

AT 239 PM EST...A DANGEROUS SNOW SQUALL WAS ALONG A LINE FROM
THOMPSONVILLE TO 13 MILES WEST OF NEW MARTINSVILLE...MOVING EAST AT
40 MPH.

THIS SNOW SQUALL WILL RAPIDLY DROP VISIBILITY TO NEAR ZERO. ROADS MAY
QUICKLY BECOME SNOW-COVERED AND SLICK.

  LOCATIONS IMPACTED INCLUDE...
  MONONGAHELA...        NEW MARTINSVILLE...   DONORA...
  WEST NEWTON...        MONESSEN...           CHARLEROI...
  CALIFORNIA...         CENTERVILLE...        WAYNESBURG...
  BROWNSVILLE...        MOUNT PLEASANT...     SCOTTDALE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4011 7918 4010 7919 4011 7920 4007 7926
      3990 7940 3986 7941 3982 7936 3981 7936
      3962 7977 3968 8122 4024 8008 4019 7912

34
Local storm report, Feb 14, 2:50 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EST SAT FEB 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             MONACA                  40.68N  80.27W
02/14/2015  M3.0 INCH        BEAVER             PA   NWS EMPLOYEE

0215 PM     SNOW             BEAVER FALLS            40.76N  80.32W
02/14/2015  E2.0 INCH        BEAVER             PA   NWS EMPLOYEE

&&

EVENT NUMBER PBZ1500967
EVENT NUMBER PBZ1500968

24
Local storm report, Feb 14, 2:59 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EST SAT FEB 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     SNOW             CARNEGIE                40.41N  80.09W
02/14/2015  M3.0 INCH        ALLEGHENY          PA   TRAINED SPOTTER

            1 INCH IN LAST HOUR

&&

EVENT NUMBER PBZ1500969

24
Local storm report, Feb 14, 4:09 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EST SAT FEB 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     SNOW             PORTERSVILLE            40.93N  80.14W
02/14/2015  M3.5 INCH        BUTLER             PA   SOCIAL MEDIA

            SINCE 6AM

0302 PM     SNOW             BUTLER                  40.86N  79.90W
02/14/2015  E1.5 INCH        BUTLER             PA   SOCIAL MEDIA

            FROM SNOW SQUALL

0303 PM     SNOW             OAKLAND                 39.41N  79.41W
02/14/2015  M2.0 INCH        GARRETT            MD   TRAINED SPOTTER

            BETWEEN 9AM AND 3PM

0314 PM     SNOW             1 SW MARTINS FERRY      40.09N  80.74W
02/14/2015  M2.5 INCH        BELMONT            OH   TRAINED SPOTTER

            IN 1 HOUR W/THUNDERSNOW

0315 PM     SNOW             PENN HILLS              40.48N  79.83W
02/14/2015  E1.3 INCH        ALLEGHENY          PA   SOCIAL MEDIA

            SINCE 145PM. 4.2 TOTAL

0315 PM     SNOW             CECIL                   40.33N  80.17W
02/14/2015  E2.0 INCH        WASHINGTON         PA   SOCIAL MEDIA

            FROM SNOW SQUALL

0325 PM     SNOW             3 S FALLS CREEK         41.10N  78.81W
02/14/2015  M2.0 INCH        JEFFERSON          PA   TRAINED SPOTTER

            FRESH SNOW. 3.5 TOTAL

0327 PM     SNOW             CANONSBURG              40.26N  80.19W
02/14/2015  E3.0 INCH        WASHINGTON         PA   SOCIAL MEDIA

0359 PM     SNOW             WASHINGTON              40.17N  80.25W
02/14/2015  M4.1 INCH        WASHINGTON         PA   PUBLIC

            STORM TOTAL

0408 PM     SNOW             2 N BUTLER              40.89N  79.90W
02/14/2015  M4.0 INCH        BUTLER             PA   SOCIAL MEDIA

&&

EVENT NUMBER PBZ1500970
EVENT NUMBER PBZ1500971
EVENT NUMBER PBZ1500972
EVENT NUMBER PBZ1500973
EVENT NUMBER PBZ1500974
EVENT NUMBER PBZ1500975
EVENT NUMBER PBZ1500976
EVENT NUMBER PBZ1500977
EVENT NUMBER PBZ1500978
EVENT NUMBER PBZ1500979

24
Local storm report, Feb 14, 4:56 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EST SAT FEB 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             OAKDALE                 40.40N  80.19W
02/14/2015  M4.0 INCH        ALLEGHENY          PA   NWS EMPLOYEE

0455 PM     SNOW             WASHINGTON              40.17N  80.25W
02/14/2015  M4.8 INCH        WASHINGTON         PA   PUBLIC

&&

EVENT NUMBER PBZ1500980
EVENT NUMBER PBZ1500981

CL
Local storm report, Feb 14, 6:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EST SAT FEB 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     SNOW             SALEM                   40.90N  80.85W
02/14/2015  M4.0 INCH        COLUMBIANA         OH   TRAINED SPOTTER

            SNOW TOTAL

0641 PM     SNOW             MONESSEN                40.15N  79.88W
02/14/2015  E2.3 INCH        WESTMORELAND       PA   TRAINED SPOTTER

            FROM 2PM TO 630PM

&&

EVENT NUMBER PBZ1500982
EVENT NUMBER PBZ1500983

CL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Carroll

When
February 14, 7:00 PM EST to February 15, 3:00 PM EST
Where
Carroll forecast zone
Reported by
Department of Highways
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

A wind chill of -22 was recorded the morning of the 15th at Carrollton, with a low temperature of -7 the morning of the 16th.

Extreme Cold/Wind Chill, Columbiana

When
February 14, 7:00 PM EST to February 15, 12:00 PM EST
Where
Columbiana forecast zone
Reported by
AWSS
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

A wind chill of -24 was recorded the morning of the 15th at East Palestine, with a low temperature of -15 the morning of the 16th.

Extreme Cold/Wind Chill, Tuscarawas

When
February 14, 7:00 PM EST to February 15, 12:00 PM EST
Where
Tuscarawas forecast zone
Reported by
Department of Highways
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

A wind chill of -22 was recorded the morning of the 15th at Sugarcreek, with a low temperature of -10 at Bolivar the morning of the 16th.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559935, 559936, 559938.